Narcissus

Narcissus

plants

Alternate names

Narcissus, daffodils, Paper White, Jonquils, bulbs, spring bulbs

Toxicity to pets

The Narcissus spp., including Narcissus, daffodils, Paper White, and Jonquils, contain lycorine, an alkaloid with strong emetic properties (something that triggers vomiting). Crystals are found in the outer layer of the bulbs, similar to hyacinths, which cause severe tissue irritation and secondary drooling. Ingestion of the bulb, plant or flower can cause severe vomiting, diarrhea, abdominal pain, and even possible cardiac arrhythmias or respiratory depression. Narcissus ingestions can result in more severe symptoms so if an exposure is witnessed or symptoms are seen, we recommend seeking veterinary care for further supportive care.

Common signs to watch for:

  • Drooling
  • Nausea
  • Vomiting
  • Diarrhea
  • Increased heart rate
  • Abdominal pain
  • Abnormal breathing
  • Cardiac arrhythmias
Narcissus

Speak to an expert now:

(855) 764-7661

59 incident fee applies

Call now:

(855) 764-7661

Disclaimer

The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.